Alert archive / Kansas / High Wind Warnings in 2020

High Wind Warning 5, NWS Hastings, NE

October 11, 20206 counties in Kansas; Furnas County, Harlan County, Nebraska

NWS Hastings, NE issued this high wind warning at Oct 11, 2020, 5:27 PM CDT for 6 counties in Kansas; Furnas County, Harlan County, Nebraska. It took effect at Oct 11, 2020, 7:00 PM CDT. It was in force for 4 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 11, 2020, 5:27 PM CDT (22:27 UTC)
In effect from
Oct 11, 2020, 7:00 PM CDT
Expired
Oct 11, 2020, 11:00 PM CDT
In force
4 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 81 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 7:08 PM CDTNON-TSTM WND GST 581 N Oxford, NE
Oct 11, 7:15 PM CDTNON-TSTM WND GST 641 W Logan, KS
Oct 11, 7:41 PM CDTNON-TSTM WND GST 635 Nnw Oxford, NEDAVIS WEATHERLINK STATION.
Oct 11, 7:58 PM CDTNON-TSTM WND GST 534 E Ragan, NEPWS STATION KNEWILCO4.
Oct 11, 8:18 PM CDTNON-TSTM WND DMGArapahoe, NEPOWERLINES DOWN AT THE INTERSECTION OF HWY 6 AND HWY 283. POST ON FACEBOOK FROM ARAPAHOE FD.
Oct 11, 8:25 PM CDTNON-TSTM WND GST 571 Nnw Osborne, KSKANSAS MESONET STATION.
Oct 11, 8:28 PM CDTNON-TSTM WND GST 59Phillipsburg Airport, KS
Oct 11, 8:30 PM CDTNON-TSTM WND GST 55Stockton Airport, KS
Oct 11, 8:35 PM CDTNON-TSTM WND GST 66Smith Center Airport, KS
Oct 11, 8:50 PM CDTNON-TSTM WND DMGOsborne, KSTREE DAMAGE AND POWERLINES DOWN IN PORTIONS OF OSBORNE COUNTY, ESPECIALLY IN OSBORNE. RELAYED FROM COUNTY DISPATCH.
Oct 11, 9:00 PM CDTNON-TSTM WND GST 603 Wnw Jewell, KS
Oct 11, 9:03 PM CDTNON-TSTM WND GST 63Jewell, KSPWS STATION KKSJEWEL5.
Oct 11, 9:11 PM CDTWILDFIRE5 N Damar, KSWILDFIRE THAT INITIALLY STARTED IN EXTREME EASTERN GRAHAM COUNTY HAS SPREAD IN WESTERN ROOKS COUNTY AS OF THE TIME OF THIS REPORT. RELAYED FROM NWS GOODLAND.
Oct 11, 9:20 PM CDTNON-TSTM WND GST 53Beloit Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS73 KGID 112227
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
527 PM CDT Sun Oct 11 2020

KSZ005>007-017>019-NEZ082-083-120400-
/O.NEW.KGID.HW.W.0005.201012T0000Z-201012T0400Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Cambridge, Arapahoe, Oxford, 
Beaver City, Hollinger, Alma, and Orleans
527 PM CDT Sun Oct 11 2020

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts of 55 to 60 mph 
  expected.

* WHERE...In Kansas, Phillips, Smith, Jewell, Rooks, Osborne and 
  Mitchell Counties. In Nebraska, Furnas and Harlan Counties.

* WHEN...Until 11 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Very strong northwest wind gusts behind a
  cold front this evening may also caused reduced visibility due
  to blowing dust, especially near open fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for damaging wind gusts now by securing loose objects. People
should avoid being outside around trees and branches. If 
possible, remain in the lower levels of your home during the 
windstorm, and avoid windows. Use caution if you must drive.

&&

$$

Thies
1 follow-up statement
762 
WWUS73 KGID 120401
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
1101 PM CDT Sun Oct 11 2020

KSZ005>007-017>019-NEZ082-083-120515-
/O.EXP.KGID.HW.W.0005.000000T0000Z-201012T0400Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Cambridge, Arapahoe, Oxford, 
Beaver City, Hollinger, Alma, and Orleans
1101 PM CDT Sun Oct 11 2020

...HIGH WIND WARNING WILL EXPIRE AT 11 PM CDT THIS EVENING...

The strongest winds have ended. Gusts up to 45 MPH will remain 
possible through midnight, but will continue to gradually decrease
overnight. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this high wind warning went out at Oct 11, 3:33 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 11, 3:33 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
333 PM CDT Sun Oct 11 2020

.DISCUSSION...(This evening through Sunday)
Issued at 326 PM CDT Sun Oct 11 2020

Satellite shows the stratocumulus decreasing in the northeast part
of the forecast area this afternoon. The cold front is just moving
into the far western part of the forecast area.

The cold front will continue to move through the forecast area
during the afternoon and early evening. As the upper level wave
moves into the area early this evening, there could be some
thunderstorms that develop just behind the front. With the front
most of the way through the forecast area by 00Z this evening, the
thunderstorms are mainly expected to be in the eastern part of the
area. A few of the models have some post frontal precipitation so
have kept PoPs a little longer and further to the west.

Another concern for tonight are the winds. Behind the front, the
winds could gust to around 50 mph, but this should only be for a few
hours after the front moves through.

Once the winds fall off toward morning, temperatures will drop off.
The concern is that the winds will not be light enough for
temperatures to drop as much. With temperatures a little warmer,
there would be little to no frost.

A surface high will slide south of the forecast area on Monday and
with sunny skies, there will be temperatures in the 70s. Gusty winds
from the west will help to dry things out and expect there to be
critical fire weather concerns for much of the Nebraska portion of
the area. Will have a Red Flag Warning for this area.

Monday night through next Sunday will have northwest flow. There are
a few weak waves that move through the area but they are dry. With
the waves there are a few weak cold fronts that move through.
Temperatures will be up and down through the middle of the week,
then cooler.

The first cold front will be Monday night and Tuesday will be
cooler, but warm advection Tuesday night into Wednesday will allow
for warmer temperatures again. There could also be some near critical
fire weather concerns Wednesday afternoon.

The strongest upper wave and cold front will be Wednesday night when
temperatures turn to the cooler side. Thursday night and Friday
night are expected to be cool enough for some frost and even
freezing temperature are possible for portions of the area.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1231 PM CDT Sun Oct 11 2020

The stratocumulus is breaking up and moving out this afternoon and
should only be an hour or so before it moves out of the terminals.
Gusty south winds will let up only a little before turning to the
northwest and increasing again late this afternoon and this
evening. There could be a few thunderstorms just behind the front
mainly during the early evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 9 PM CDT this evening for NEZ060-072-073-
     082-083.

     Red Flag Warning from 1 PM to 8 PM CDT Monday for NEZ039-040-046-
     047-060>062-072>075-082>084.

KS...Red Flag Warning until 9 PM CDT this evening for KSZ005-017.

&&

DISCUSSION...JCB
AVIATION...JCB
Hazardous weather outlook, Oct 11, 3:52 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
352 PM CDT Sun Oct 11 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
352 PM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions are expected due to low humidity
and northwesterly winds behind the front. The most significant
threat is along and west of a line from Lexington to Holdrege to
Stockton. A Red Flag Warning is in effect for this area.

Scattered thunderstorms are also expected to develop along the
front, mainly after 6pm. The strongest of these storms may
produce penny size hail and isolated wind gusts to 60 MPH. The
most likely area for strong to severe storms is southeast of a
line from Red Cloud to Hastings to Columbus.

Behind the cold front, we will see strong northwesterly winds
persist through roughly 10pm this evening. Gusts around 50 MPH
are possible, with the highest winds expected to be over portions
of northern Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dry air and gusty southwest winds will lead to critical fire
weather conditions for portions of the area on Monday. A Red Flag
warning has been issued for this area.

Another day of at least near-critical fire weather conditions is
possible on Wednesday.

Areas of frost are possible each night Wednesday through
Saturday. Thursday night is forecast to be the coldest night of
the week, and some locations will likely even see temperatures dip
below freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for thunderstorms after 6pm this
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 3:10 AM CDTRed Flag WarningGIDPhillips, Rooks18 hr
Oct 11, 3:10 AM CDTFire Weather WatchGIDAdams, Buffalo, Dawson, Franklin, Furnas, Gosper and 8 more12 hr
Oct 11, 3:33 PM CDTRed Flag WarningGIDAdams, Buffalo, Dawson, Franklin, Furnas, Gosper and 8 more28 hr

Nearby

High Wind Warnings in Kansas, 2020High Wind Warnings in Nebraska, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.